Alert archive / California / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Reno, NV

August 15, 20064 counties in California

NWS Reno, NV issued this red flag warning at Aug 15, 2006, 3:11 PM PDT for 4 counties in California. It took effect at Aug 16, 2006, 3:49 AM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 3:11 PM PDT (22:11 UTC)
In effect from
Aug 16, 2006, 3:49 AM PDT
Expired
Aug 16, 2006, 10:00 PM PDT
In force
18 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KREV 152211
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
311 PM PDT TUE AUG 15 2006


CAZ273-NVZ453-459-161430-
/O.NEW.KREV.FW.W.0009.060816T1800Z-060817T0500Z/
MONO-EASTERN ALPINE COUNTIES-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
311 PM PDT TUE AUG 15 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 10 PM PDT WEDNESDAY. 

A LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN NEVADA WEDNESDAY AND
BRING STRONG WINDS TO THE REGION. SOUTHWEST WINDS OF 10 TO 20 MPH
ARE EXPECTED BY LATE WEDNESDAY MORNING WITH GUSTS TO 35 MPH BY NOON.
IN ADDITION...DRY AIR WILL REMAIN OVER THE REGION WITH RELATIVE
HUMIDITIES LOWERING TO 10 TO 15% DURING THE AFTERNOON AND EVENING.
GUSTY WINDS ARE EXPECTED TO CONTINUE UNTIL AROUND 10 PM BEFORE
DECREASING TO AROUND 10 MPH. STRONG WINDS, LOW RELATIVE HUMIDITY,
AND DRY FUELS WILL CREATE HAZARDOUS FIREFIGHTING CONDITIONS
WEDNESDAY AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL OCCUR.

$$

NVZ450-161430-
/O.NEW.KREV.FW.A.0009.060816T1800Z-060817T0500Z/
WESTERN NEVADA SIERRA FRONT-
311 PM PDT TUE AUG 15 2006

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. 

A LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN NEVADA WEDNESDAY AND
BRING STRONG WINDS TO THE REGION. SOUTHWEST WINDS OF 10 TO 20 MPH
ARE EXPECTED BY LATE WEDNESDAY MORNING WITH GUSTS TO 35 MPH BY NOON.
IN ADDITION...DRY AIR WILL REMAIN OVER THE REGION WITH RELATIVE
HUMIDITIES LOWERING TO NEAR 15% DURING THE AFTERNOON AND EVENING.
GUSTY WINDS ARE EXPECTED TO CONTINUE UNTIL AROUND 10 PM BEFORE
DECREASING TO AROUND 10 MPH. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY TO OCCUR. CHECK UPDATES FROM THE NATIONAL WEATHER
SERVICE OFFICE IN RENO FOR THE LATEST FORECASTS AND POSSIBLE RED
FLAG WARNINGS AT WWW.WEATHER.GOV/RENO.

$$

MILNE
3 follow-up statements
000 
WWUS85 KREV 161049
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
349 AM PDT WED AUG 16 2006

++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM PDT
THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY OVER THE
EASTERN SIERRA AND WESTERN NEVADA SOUTH OF INTERSTATE 80...

++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++

.A LOW PRESSURE SYSTEM WILL MOVE THROUGH OREGON TODAY AND BRING
STRONG WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA ALONG AND
SOUTH OF INTERSTATE 80. VERY DRY AIR OVER THE REGION WILL PRODUCE
MINIMUM HUMIDITY VALUES NEAR OR BELOW 15%. THE COMBINATION OF
STRONG WINDS AND VERY LOW HUMIDITY WILL CREATE HAZARDOUS FIRE
FIGHTING CONDITIONS THROUGH THIS EVENING.

CHECK UPDATES FROM THE NATIONAL WEATHER SERVICE OFFICE IN RENO
FOR THE LATEST FORECASTS AND POSSIBLE RED FLAG WARNINGS AT
WWW.WEATHER.GOV/RENO

NVZ450-162315-
/O.UPG.KREV.FW.A.0009.060816T1800Z-060817T0500Z/
/O.EXA.KREV.FW.W.0009.060816T1800Z-060817T0500Z/
WESTERN NEVADA SIERRA FRONT-
349 AM PDT WED AUG 16 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM PDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
BY NOON. IN ADDITION...DRY AIR WILL REMAIN OVER THE REGION WITH
RELATIVE HUMIDITY LOWERING TO NEAR 15% DURING THE AFTERNOON AND
EVENING. GUSTY WINDS ARE EXPECTED TO DECREASE AFTER 10 PM.

$$

CAZ272-162315-
/O.EXA.KREV.FW.W.0009.060816T1800Z-060817T0500Z/
GREATER LAKE TAHOE AREA-
349 AM PDT WED AUG 16 2006

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM
PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM PDT
THIS EVENING. 

SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
BY NOON. IN ADDITION...DRY AIR OVER THE LAKE TAHOE BASIN WITH
RELATIVE HUMIDITY LOWERING TO 15 TO 20% TODAY. GUSTY WINDS ARE
EXPECTED TO DECREASE AFTER 10 PM.

$$

CAZ273-NVZ453-459-162315-
/O.CON.KREV.FW.W.0009.060816T1800Z-060817T0500Z/
MONO-EASTERN ALPINE COUNTIES-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
349 AM PDT WED AUG 16 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM PDT THIS EVENING FOR GUSTY WINDS AND VERY LOW HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM PDT THIS EVENING. 

SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL DEVELOP
BY NOON. IN ADDITION...VERY DRY AIR WILL REMAIN OVER THE REGION
WITH RELATIVE HUMIDITY LOWERING TO 5 TO 15% TODAY. THE GUSTY WINDS
ARE EXPECTED TO DECREASE AFTER 10 PM.

$$

BRONG/HOHMANN
000 
WWUS85 KREV 162224
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
324 PM PDT WED AUG 16 2006

++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY OVER THE EASTERN SIERRA
AND WESTERN NEVADA SOUTH OF INTERSTATE 80...

++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++++

.A LOW PRESSURE SYSTEM MOVING THROUGH OREGON HAS BROUGHT STRONG
WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA ALONG AND SOUTH OF
INTERSTATE 80. VERY DRY AIR OVER THE REGION HAS LED TO MINIMUM
HUMIDITY VALUES NEAR OR BELOW 15%. THE COMBINATION OF STRONG WINDS
AND VERY LOW HUMIDITY WILL CREATE HAZARDOUS FIRE FIGHTING
CONDITIONS THROUGH THIS EVENING.

CHECK UPDATES FROM THE NATIONAL WEATHER SERVICE OFFICE IN RENO
FOR THE LATEST FORECASTS AT WWW.WEATHER.GOV/RENO

CAZ272-273-NVZ450-453-459-170500-
/O.CON.KREV.FW.W.0009.000000T0000Z-060817T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
324 PM PDT WED AUG 16 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING. 

SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH THIS EVENING. IN ADDITION...VERY DRY AIR WILL REMAIN OVER
THE REGION WITH RELATIVE HUMIDITIES BETWEEN 5 TO 15% IN WESTERN
NEVADA AND EASTERN CALIFORNIA AND BETWEEN 15 TO 20% IN THE TAHOE
BASIN. HUMIDITIES WILL SLOWLY RISE AS TEMPERATURES BEGIN TO COOL
THIS EVENING. THE GUSTY WINDS ARE EXPECTED TO BEGIN DECREASING
AROUND 9 OR 10 PM.

$$
000 
WWUS85 KREV 170440
RFWREV

RED FLAG WARNING
NATIONAL WEATHER SERVICE RENO NV
940 PM PDT WED AUG 16 2006

CAZ272-273-NVZ450-453-459-170545-
/O.EXP.KREV.FW.W.0009.000000T0000Z-060817T0500Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE-
MINERAL AND SOUTHERN LYON COUNTIES-
940 PM PDT WED AUG 16 2006

...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. WINDS
HAVE DECREASED ACROSS THE REGION...ALTHOUGH LOCAL GUSTS AROUND 25
MPH ARE POSSIBLE THROUGH THE REST OF THE EVENING. IN ADDITION TO
THE DECREASING WINDS...HUMIDITIES HAVE INCREASED ACROSS THE AREA
AND SHOULD CONTINUE TO RISE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 15, 8:30 AM PDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 8:30 AM PDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
830 AM PDT TUE AUG 15 2006

.UPDATE...AIRMASS VERY DRY AND STABLE PER REV SOUNDING
THIS MORNING IN WAKE OF S/WV TROUGH MOVING NEWD INTO NRN
ROCKIES TODAY. DEWPOINTS AND RH VALUES ALSO DOWN EXCEPT
IN FAR N. MTN DEWPOINTS ALONG SIERRA IN NEG VALUES AND RH
IN TEENS. 12Z NAM AND NGM SHOW LI AROUND PLUS FOUR OVER
MONO AND MINERAL COUUNTIES THIS AFTN WITH NO SIGNIFICANT
CONVERGENCE/DIVERGENCE COUPLET SO HAVE PULLED MENTION OF
TSTMS FROM SRN ZONES THIS AFTN AND EVENING. STILL A SLGT
CHC OF TSTMS IN FAR NRN WASHOE AND SURPRISE VALLEY LATER
THIS AFTN AND EVE WITH FCST OF NEAR ZERO LI AND BETTER
UPPER DIV WITH EXIT REGION OF APPROACHING JET. STRONGER
TROUGH MOVING INTO PAC NW WED WITH 80 KT UPPER JET OVER
WRN NV AND 25-30 KTS AT 700 MB. LEANING TOWARD RED FLAG
WARNING WITH SFC GUSTS OVER 30 MPH WED AFTN. CYLKE

.PREVIOUS SHORT TERM...
TROUGHS OVER CALIFORNIA AND OFF THE OREGON COAST WILL PHASE TODAY
AND PASS OVER WESTERN NEVADA...WITH SOME GUSTY WINDS ALONG THE
SIERRA FRONT AND ISOLATED THUNDERSTORMS ACROSS THE FAR NORTHERN AND
FAR SOUTHERN AREAS THIS AFTERNOON.  A MUCH STRONGER SHORT WAVE WILL
REACH THE AREA ON WEDNESDAY...AND PRODUCE WIND GUSTS NEAR 30 MPH
OVER MUCH OF THE AREA.  DRY AIR WILL ALSO BE IN PLACE AND THIS
RAISES A FIRE WEATHER CONCERN.  THE CURRENT HIGHLIGHT IN THE FIRE
FORECAST FOR GUSTY WINDS HANDLES THE SITUATION WELL.  HOWEVER A
15-20 DEGREE THERMAL GRADIENT DEVELOPS BETWEEN THE SIERRA AND THE
LOVELOCK-FALLON AREA.  THIS COULD BUMP WIND UP A TAD HIGHER THAN
WHAT THE MODELS CURRENTLY SHOW...AS THE JET PASSES OVERHEAD.  THE
SOUTHWEST FLOW REMAINS IN PLACE THROUGH THURSDAY WITH DRY AND SUNNY
CONDITIONS.  THE FLOW ALOFT STARTS TO DECREASE THURSDAY NIGHT AS
ANOTHER TROUGH BEGINS TO DEVELOP OFF THE CALIFORNIA COAST.  BRONG

.LONG TERM...FRIDAY THROUGH MONDAY...
AGREEMENT BETWEEN MEDIUM RANGE MODELS IS NOT AS GOOD AS IT HAS BEEN
OVER THE PAST FEW MODEL RUNS. THE GFS HAS SHOWN BETTER RUN TO RUN
CONSISTENCY AND FOR NOW WILL USED AS THE BASIS FOR THIS FORECAST.
THE ECMWF HAS DONE AWAY WITH THE EASTERN PACIFIC TROUGH OVER THE
WEEKEND AND STRENGTHENED THE RIDGE OVER THE SOUTHWESTERN CONUS. THE
PREFERRED GFS CONTINUES THE THEME OF A BAGGY TROUGH ALONG THE WEST
COAST THROUGH THE PERIOD WITH WEAK VORTICITY FEATURES MOVING THROUGH
THE TROUGH AND OVER THE FORECAST AREA. THERE REMAINS ENOUGH OF A
SOUTHWEST FLOW TO KEEP MOST OF THE CWA DRY ALTHOUGH THE USUAL
MONO/MINERAL COUNTY ZONES COULD SEE AN AFTERNOON THUNDERSTORM OR TWO
EACH DAY. HAVE ALSO ADDED AFTERNOON AND EVENING THUNDERSTORMS TO FAR
NORTHERN WASHOE COUNTY FOR SUNDAY AND MONDAY AS THE TROUGH EDGES
EAST AND PROVIDES SOME CONVERGENCE NEAR THE OREGON BORDER. LITTLE
DAY TO DAY CHANGE IN TEMPERATURES DURING THE PERIOD WITH HIGHS NEAR
SEASONAL NORMALS. RC
&&

.AVIATION...
VFR. ISOLATED -TSRA FOR NORTHERN RTE 376 AND SOUTHERN RTE 402
BETWEEN 20Z-04Z.
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:11 PM PDTFire Weather WatchREV13 hr

Nearby

Red Flag Warnings in California, 2006Red Flag Warnings in Nevada, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.